advertisement

Depression

Question
Posted by: | 2019/03/11

Q.

Can depression meds damage liver?

Hi I have been suffering from depression for the past 8 years , I have been on various medications, Urbanol, Diazapam, Brazepam, Nuzak and recently I have been placed on Dopoquel 150 mg at night and Venlore XR 75 mg Urbanol 10mg daily. Can this cause damage to my liver. I will be on these meds for the next 1 year.

Expert's Reply

A.

Depression expert
- 2019/03/20

OK,   I'm wondering why you started to worry about whether these drugs could cause liver damage.  This isn't a common serious problem with them, where other common drugs have a significantly higher risk, even Paracetamol ( in high dose ). And of course Alcohol, a really common cause of liver damage.
Urbanol, Diazepam, Brazepam and their relatives are not treatment for depression, at all. They're sedative tranquilizers, and long-term use beyond a couple of months has a risk of dependency.
Dopaquel is a drug introduced for psychotic illness, and now used in a specific serious variety of depression called Bipolar Disorder ; it is not, in itself, an antidepressant.  Nuzak is a trade-name for Fluoxetine, a well-known antidepressant.  Venlor is an antidepressant. 
All antidepressants carry a very small risk of liver damage, rarely severe. Those with the lowest risk appear to be citalopram, escitalopram, paroxetine, and fluvoxamine.
Dopaquel can indeed cause liver damage, probably more than any antidepressant.
If there is existing liver damage, due to alcohol, perhaps after hepatitis, etc, then all other meds, including antidepressants, need to be chosen carefully, as some are safer than others when the liver is already damaged.  In such situations, you'd need the advice of a specialist psychiatrist, and not just a GP.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.